Nebraska, 2024

Damaging Wind in Nebraska, July 1, 2024

July 1, 2024 · NWS CYS · 1 event in 1 county or zone

Strong to severe thunderstorms moved across the central and northern Nebraska panhandle during the afternoon of the 1st. Strong winds exceeding 70 mph were observed near Chadron with a separate storm producing wind gusts around 50 mph near Scottsbluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms moved across the central and northern Nebraska panhandle during the afternoon of the 1st. Strong winds exceeding 70 mph were observed near Chadron with a separate storm producing wind gusts around 50 mph near Scottsbluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 10:49 AM MST, 2 hours 58 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible this afternoon and evening...mainly across the northern Nebraska Panhandle into Converse and Niobrara Counties in east central Wyoming.
  • Much drier air and warmer temperatures expected Tuesday into Wednesday when we could see critical fire weather conditions for some areas along and west of the Laramie Range.
Area forecast discussion, Jul 1, 10:49 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1149 AM MDT Mon Jul 1 2024

.KEY MESSAGES...

- Strong to severe thunderstorms possible this afternoon and
  evening...mainly across the northern Nebraska Panhandle into
  Converse and Niobrara Counties in east central Wyoming.

- Much drier air and warmer temperatures expected Tuesday into
  Wednesday when we could see critical fire weather conditions
  for some areas along and west of the Laramie Range.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 245 AM MDT Mon Jul 1 2024

One more good day for severe storms for southeast Wyoming and
Nebraska Panhandle. Currently...a 1006mb surface low in extreme
southeast Montana. Cold front extends south southwest near
Gillette to Jeffrey City to northern Utah. Another stationary
boundary from this low extends south to Lusk...to just east of
Cheyenne into northeast Colorado. Seeing dewpoints in the mid
60s across the Panhandle...westward to this stationary front.
Cheyenne Reporting a dewpoint of 57...Wheatland 63 and Douglas
56. So we have a juicy atmosphere in place.

Cold front/dry line expected to continue moving east through
the morning. Forecast to be near Lusk to just east of Cheyenne
by 18Z and then through the Panhandle by 00Z or so.

Could be an early start today for severe storms as HRRR/RAP
simulated radar showing storms beginning to form along this cold
front around 19Z today across the southeast Wyoming plains and
then into the Panhandle 20Z-00Z. NAM MUCAPE up near 1700 J/KG
at 18Z in the Panhandle...peaking out around 2200 J/KG over the
northern Panhandle at 21Z.

Large hail and damaging downburst winds will be the primary
hazards this afternoon as a few supercells develop and move east
into the Panhandle. Need to be on the lookout for flash flooding
as well as PWATS well above 1.25 inches for a time this
afternoon.

Finally...the cold front/dry line pushes into the Panhandle with
storms coming to an end fairly quickly. HRRR showing a few
residual storms across Cheyenne County in the southern
Panhandle around 02Z. Any areas that received rainfall could see
stratus and fog tonight as winds do shift northeasterly for a
time behind the front.

Focus for showers Tuesday will be up into northeastern
Wyoming/southwestern South Dakota as upper shortwave tracks
across that area. Did go higher on PoPs over Converse and
Niobrara Counties into northern Sioux County in the Panhandle as
this shortwave tracks into northern Nebraska.

Wednesday looks to be hot and dry for the most part. Afternoon
humidity for most of southeast Wyoming forecast to be in the low
to mid teens. 700mb winds across southeast Wyoming 30-40kts...so
fire weather concerns will be on the increase. May need some
fire headlines for Wednesday in the next 12-24 hours for
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Issued at 245 AM MDT Mon Jul 1 2024

An upper-level trough is progged to dip down into the central CONUS
Wednesday night into the day Thursday. Cooler 700mb temperatures
will sink into the Rocky Mountain Region, leading to 700mb
temperatures in the single digits, compared to the 14-16C mark on
Wednesday. With northwesterly flow developing aloft as the trough
pushes easterly, several 500mb vorticity lobes will traverse
overhead, leading to increased chances for precipitation.
Additionally, an attendant cold front will sweep across Wyoming
strengthening the winds and turning them northwesterly. A breezy day
is expected for Thursday with surface high temperatures in the mid-
70s to low-80s area wide. Did decrease PoPs across the CWA as the
primary threat for precipitation will be Wednesday, with decreasing
odds for Thursday. Overall, Independence day looks mostly dry with
cooler temperatures making for an pleasant day across the region.

Upper-level northwesterly flow remain overhead for Friday, resulting
in similar temperatures as Thursday across the region. A few 500mb
vorticity lobes will traverse overhead through the northwest flow
and increase precipitation chances. Surface moisture looks to be
lacking on Friday, so shower and thunderstorm chances are very low.
Kept PoPs around 15% for much of the area as showers cannot be ruled
out, but look unlikely at this time. Northwesterly flow looks to
remain through the weekend as well, as an upper-level ridge builds
just off the coast of California. Along with a messier upper-level
flow regime and a building ridge, temperature will increase the
weekend, back into the 80s and 90s for much of the area. The warmer
700mb temperatures will stick around through the weekend into
early next week, favoring very warm temperatures. Surface
moisture will once again be lacking due to the dry northwesterly
flow. While it will be quite warm across the area,
precipitation is not expected at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1143 AM MDT Mon Jul 1 2024

Forecast challenges today include the timing of showers and
thunderstorms, especially over the next 6 hours. LAR and CYS
will likely see precipitation by 19z however any category
reductions to below IFR are unlikely. MVFR vis is possible in
the heaviest brief downpours. By 20z, strong to severe
convection will likely affect CDR, with reductions to MVFR vis
likely along with stronger outflow winds. Showers and storms
have a much lower risk of lowering categories at AIA, BFF, and
SNY. Expect lingering cloud cover above MVFR thresholds at all
terminals east of I-25 this evening with mainly clear skies at
RWL and LAR tonight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...GCC
LONG TERM...AM
AVIATION...MAC/BL
Hazardous weather outlook, Jul 1, 7:22 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
822 AM MDT Mon Jul 1 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-021430-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
822 AM MDT Mon Jul 1 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms for mainly east
central Wyoming and the northern and central Nebraska Panhandle
this afternoon. This includes Lusk, Chadron, Harrison, and
Alliance.

Thunderstorms are expected further south and along and west of
the I-25 corridor today. These thunderstorms are not expected to
become severe, but gusty winds are possible through this evening
as a drier airmass moves into the area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorm coverage will become more isolated on Tuesday and
Wednesday with a cooling trend for the end of the week.

.Spotter information statement...

Spotter activation may be needed this afternoon for the western
Nebraska Panhandle.

In the hours before

Special weather statement, Jul 1, 9:10 AM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1010 AM MDT Mon Jul 1 2024

WYZ110-012100-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1010 AM MDT Mon Jul 1 2024

...OCCASIONAL STRONG GUSTY WINDS WILL CONTINUE TO IMPACT
INTERSTATE 80 BETWEEN MILE MARKERS 245 AND 265...

Strong gusty winds have been observed in a few locations along
Interstate 80 west of Laramie. Gusts have been brief and will
occasionally gust over 50 MPH through the middle of the afternoon.
These gusts may be enhanced if there are any thunderstorms nearby.

Strong cross winds will be hazardous to light weight and high
profile vehicles, including campers and tractor trailers.

TT
Special weather statement, Jul 1, 11:06 AM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1206 PM MDT Mon Jul 1 2024

WYZ106>108-115>118-011845-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
1206 PM MDT Mon Jul 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...
SOUTHWESTERN GOSHEN...WESTERN LARAMIE AND SOUTHEASTERN PLATTE
COUNTIES THROUGH 1245 PM MDT...

At 1206 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chugwater to near Whitaker to near Vedauwoo
Campground. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Happy Valley, Chugwater, Federal, Table Mountain Ranches,
Willadsen Estates, Rocking Star Ranch, Silver Sage Estates, Granite
Canon, Vedauwoo Campground, North Crow Campground, Ames Monument,
Curt Gowdy State Park, Yellow Pine Campground, Tie City Campground,
Vedauwoo, Crystal Lake Reservoir, Buford, Granite Springs Reservoir,
and Whitaker.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 15 and 64.
 Interstate 80 in Wyoming between mile markers 320 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4190 10441 4148 10454 4108 10495 4106 10527
      4114 10553 4136 10547 4141 10504 4186 10490
TIME...MOT...LOC 1806Z 252DEG 34KT 4176 10483 4137 10495 4116 10534

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Jul 1, 11:42 AM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1242 PM MDT Mon Jul 1 2024

WYZ117>119-011930-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1242 PM MDT Mon Jul 1 2024

...GUSTY SHOWERS WILL IMPACT EASTERN LARAMIE COUNTY THROUGH 130 PM
MDT...

At 1241 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Meriden Rest Area to near Natural Fort. Movement
was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Albin, Egbert, Laramie County
Fairgrounds at Archer, Hillsdale, Fox Farm-College, Cheyenne Regional
Airport, Winchester Hills, South Greeley Highway, Ranchettes, Warren
AFB, Frontier Park, Pine Bluffs Municipal Airport, North Cheyenne,
South Cheyenne, Meriden Rest Area, Gun Barrel, and Carpenter.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 17.
 Interstate 80 in Wyoming between mile markers 356 and 402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4108 10496 4156 10457 4156 10405 4100 10405
      4100 10496
TIME...MOT...LOC 1841Z 271DEG 27KT 4152 10442 4100 10487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Jul 1, 12:13 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT Mon Jul 1 2024

NEZ019-096-WYZ108-012000-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
113 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SCOTTS BLUFF...SOUTH CENTRAL
SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 200 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stegall, or 15 miles west of Scottsbluff, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
Melbeta, Huntley, Lake Minatare State Recreation Area, Lake Alice
Number 2, Stegall, Scotts Bluff County Fairground, Scotts Bluff
National Monument, Hubbard Hill, Scottsbluff Airport, Lake Alice, and
Wildcat Hills State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 10423 4197 10418 4207 10351 4170 10346
      4172 10411
TIME...MOT...LOC 1912Z 253DEG 31KT 4190 10395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jul 1, 1:33 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
233 PM MDT Mon Jul 1 2024

WYZ102-012100-
Niobrara County WY-
233 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIOBRARA COUNTY
THROUGH 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burdock, or 17 miles northwest of Edgemont, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4336 10406 4337 10412 4347 10420 4350 10417
      4351 10413 4350 10406
TIME...MOT...LOC 2032Z 219DEG 36KT 4348 10407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Natoli

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
July 1, 1:47 PM MST
Where
Dawes County, 0.69 mi S of (Cdr)chadron Airport
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

Chadron Airport ASOS station (KCDR) measured maximum wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193005.